hand question

Discussion in 'The Watercooler' started by susiestar, Aug 16, 2009.

  1. susiestar

    susiestar Roll With It

    Amongst all the other drama I have new symptoms. The docs are of the "wait and see" mind, so I wondered if any of you have ideas or suggestions. You are often more on the ball than the docs. You all seem to understand that if I say it has changed then it is a fairly substantial change, not just a trivial item.

    First off, I woke up Thurs am and my right hand was numb. I don't understand it, but it has that pins and needles feeling, isn't responding when I type with-o real effort, and it hurts. It is different than what I went through when I blew the disc in my neck out. No amount of wiggling, massaging, heat, cold, etc... helps it at all. Cold makes it hurt a LOT worse. Today I am more able to type as I am adjusting to how to make my hand work.

    I have also swollen up over 70 pounds in under 6 weeks. The docs thought at first it was the bowel system backing up as a side effect, but I now have fancy super duper shots to negate that. It hasn't made a difference.

    I have never been this huge in my life. It is as if there is a third me in my skin.

    I really did NOT need this, or the medication issue from Wed night, this week. The doctor said that they 'crossed wires" about tapering down on one medication when they raised another and it combined with the migraine to cause the problem on Wed night.

    So, my Dr. Moms, any ideas/advice/suggestions? If one of you is sticking a pin into a Susie voodoo doll, take the pin out of the right hand please.

    Hugs to all!
  2. Shari

    Shari IsItFridayYet?

    No advice, just hugs! Hope they figure it out soon. You don't need anything else.
  3. Star*

    Star* call 911........call 911


    Hon - I am so sorry. You sound awful. I'm wondering when you fell the other night if you didn't maybe put your hand out to stop the falling or damaged the nerves in your hand in the fall? What you're describing sounds a little like a pinched nerve maybe? My future sister in law gets something called peripheral nerophathy in her feet that has that feeling of pins and needles but I think that is in both feet at the same time. The other thing that comes to mind is neuralga from diabetes. When was the last time you tested your sugars or had a 4hr. GTT? I'm really just throwing things out that I'm familiar with and not diagnosing by any stretch okay?

    As far as the weight gain? THAT is the SAME thing that happened to me - I packed on an entire person in under six months and gained weight so rapidly my skin split on the back of my calves. I was sure it was more than pitting edema because - it stayed. For years. The only thing to date that is getting any of the weight off at all? Sugar free everything lifestyle. (except that disgusting birthday cupcake).

    However with you? Wow....I said a few days ago - you need to get into the Mayo clinic, and I know you don't have the big insurance now - but you still have COBRA - and whatever is going on with you? Well Susie, it's your life - and I'm your friend and I worry.

    Do YOU think maybe they have you on SO many medications currently that your body is just revolting and saying NO MORE - we have had it ? and shutting down? Hence the dizzy spells and the vomiting? The pain medication doesn't have that much of a 1/2 life in your system so it can't still be those - it has to be something else but what?

    I DO know - that when I went off the Prozac I ended up in the hospital and nearly killed myself - read up about the side effects of not taking Prozac - it's wicked....and you say you take it every other day - MAYBE that's got something to do with it???

    I don't know hon - just throwing stuff out for consideration.

    Hugs====huge huge ones.
  4. Andy

    Andy Active Member

    Tell your doctor that you have already done the "wait and see" route and it did not work. You need answers now - you have to get rid of that pain.

    There has got to be someone your doctor can refer you to?
  5. flutterby

    flutterby Fly away!

    My thought with the hand is neuropathy. Any pain, discomfort or stiffness in the shoulder?

    70 pounds in 6 weeks? They need to get serious about that one real fast. Have they checked your renal function?

  6. KTMom91

    KTMom91 Well-Known Member

    No advice, just gentle hugs. Please take care of yourself.
  7. susiestar

    susiestar Roll With It

    I just had a whole round of tests that showed nothing abnormal except the usual culprits. I am on the right amount of thyroid medications because those levels are right where they should be though my body is still trying to attack the thyroid. It has been this way for over 3 years. When those medications don't keep levels in check they will operate, but not until it becomes necessary. Glucose was all just done (I knew they wanted to test so I even skipped breakfast that day so I didn't have to wait) and is fine.

    I have had the dizziness for most of my life on and off. Since at least age 14. The numbness happened several days before the hand numbness. I sort of think pinched nerve but it just feels different than any other pinched nerve.

    I wish Mayo was an option but so far none of my docs have had any luck getting them to even consider me. I will be checking on that again as we have insurance for at least the next 8 weeks.

    I am well versed in the pros and cons of prozac. I know it is not as "fashionable" or "clean" as the later medications but it is the only one that works for me with-o really hideously horrible side effects. I have taken it every other day for quite a long time with no problems. Prozac has a longer half life than the other SSRI medications so it is in the body longer. This means it can be given as infrequently as once a week or even two weeks to deal with the withdrawal from other SSRI medications. I have even done the every other day routine for over a year and the docs all say it is fine. The psychiatrist I see is excellent with medications and we both think it is doing a very good job.

    After the other night I had a long chat with my doctor. I am having trouble with getting words out due to the keppra he added. I have pared the medications back as much as I can. I have a number of medications on board that deal with more than one problem which to me is vitally important. There are just too many problems to take a different medication for each one.

    I am adding prilosec for the next few weeks. Hopefully that will help. I am trying to get a medication like aldactone (potassium sparing diuretic) added because I think it is becoming more and more important.

    Thanks to all of you. If you have any other ideas I am very appreciative. I will ask the doctor about these things again when I call them tomorrow.
  8. Star*

    Star* call 911........call 911


    I take aldactone and love it. I get the generic (Spironolactone) Sounds like Spimone to me-lol. I take 50mg in the morning and the results have been nothing short of AMAZING. The upside is - the obvious and immediate loss of water weight which is LOVERLY! My ankles feel nearly human and for the first time in two years after three months I can get on shoes that have been in my closet for over three years. The downside which was an adjustment but now not so bad is getting used to drinking so much water and telling my super-cheap brain that buying bottled water is now a way of life. BUT if it's that vs. cankles? I'm all for 6-8 bottles of water a day and gobs of crushed ice cups of it on the weekend. Not sure how that works other than flushing out the fat?

    Susie* do you think the dizzyness has anything to do with your inner ears and allergies? (throwing stuff out again no MD here) I'll keep guessing stuff and you can keep shooting it down until you tell us to stop - you never know one of these crazy ideas may just hit on something. (wishful thinking)

    I hope today brings you some answers......and some relief.

    And what about taking tyrosene for a boost for your thyroid? It's an herb. I have a friend that was overweight - doesn't believe in taking regular medicine. STarted a high protein diet and had thyroid problems and supplemented with this tyrosene and dropped weight like crazy. I bought some but don't have thyroid problems. If your doctors say no harm in trying I'll be glad to send it to you. If they think its quackery then no harm in asking.